Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 51, NWS Birmingham, AL

September 8, 2009Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 8, 2009, 3:37 PM CDT for Winston County, Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 3:37 PM CDT (20:37 UTC)
Expired
Sep 8, 2009, 4:52 PM CDT
In force
75 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Winston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 082037
FFWBMX
ALC133-082330-
/O.NEW.KBMX.FF.W.0051.090908T2037Z-090908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 PM CDT

* AT 333 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORELAND   
AND BRUSHY LAKE...RUSH CREEK...AND CAPSEY CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEARLY TWO INCHES OF RAIN HAVE FALLEN OVER THE LAST HOUR. ADDITIONAL 
RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3430 8711 3411 8711 3411 8741 3431 8742
      3431 8713

$$

14
1 follow-up statement
000 
WGUS74 KBMX 082152
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT TUE SEP 8 2009

ALC133-082200-
/O.CAN.KBMX.FF.W.0051.000000T0000Z-090908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINSTON AL-
452 PM CDT TUE SEP 8 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
WINSTON COUNTY...

THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED OUT 
OF THE WARNING AREA AND NO ADDITIONAL HEAVY RAINFALL IS EXPECTED.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3430 8711 3411 8711 3411 8741 3431 8742
      3431 8713

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:01 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 8, 3:01 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT TUE SEP 8 2009

.DISCUSSION...

UPPER DISTURBANCE IN THE NW FLOW WILL ALLOW FOR SOME TSRA ACTIVITY
TO CONTINUE INTO THIS EVENING BUT SHOULD GO DECREASE DURING THE
EVENING HRS. POSSIBILITY FOR PATCHY FOG ONCE AGAIN TONIGHT LATE
TONIGHT BURNING OFF SHORTLY AFTER SUNRISE. ALTHOUGH RAINFALL
MAINLY DIURNAL IN NATURE THE NEXT COUPLE OF DAYS. LOOKING FOR
MOISTURE TO INCREASE AS TROUGH OVER NW GULF WILL AID TO INCREASE
OVERALL MOISTURE FLOW ACROSS AL AS WE MOVE TOWARD THE WEEKEND.
PW/S INCREASE FROM LESS THAN 1.5 TO WELL OVER 2 INCHES FOR THE
LATTER HALF OF THE WEEKEND INTO BEGINNING OF NEXT WEEK. WITH
CONSIDERABLE MOISTURE AND SEVERAL DISTURBANCES...HEAVY RAINFALL
WILL BE A CONSIDERATION FOR SUN/MON TIME FRAME. SRN HALF OF AREA
WILL SEE GREATEST MOISTURE INFLUX AND CURRENTLY INDICATING HIGHEST
QPF POSSIBLE. OVERALL TAPERING INTO A WET FORECAST AS WE MOVE INTO
EXTENDED. WARM TEMPERATURES INITIALLY WILL TAPER DOWNWARD AS WELL
WITH ADDITIONAL CLOUD COVER AND RAIN CHANCES.

08

&&

.AVIATION...18Z TAF DISCUSSION.

OVERALL MOISTURE LEVELS ARE LIMITED AND THEREFORE NO SIGNIFICANT
COVERAGE RAIN IS EXPECTED...HOWEVER AN ISOLATED SHOWER CANNOT
TOTALLY BE RULED OUT AT ANY LOCATION (AS IS EVIDENT ON THE 18Z
BIRMINGHAM OBSERVATION) WILL CONTINUE TO MENTION CB AT MGM/TOI
WHERE THE HIGHEST MOISTURE AMOUNTS RESIDE. MENTIONED MVFR/IFR VIS
AGAIN AFTER 06Z.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  89  64  88  65 /  20  20  20  20  20
ANNISTON    62  89  63  87  64 /  20  20  20  30  20
BIRMINGHAM  62  89  63  88  64 /  20  20  20  20  20
TUSCALOOSA  65  91  65  91  66 /  20  20  20  20  20
CALERA      63  89  64  88  64 /  20  20  20  30  20
AUBURN      62  89  63  86  63 /  10  20  30  30  20
MONTGOMERY  66  90  67  89  67 /  20  20  30  30  20
TROY        64  90  65  88  65 /  20  20  30  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

08/12
Hazardous weather outlook, Sep 8, 12:32 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE SEP 8 2009

ALZ011>015-017>050-091830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ABUNDANT GULF MOISTURE WILL QUICKLY RETURN TO CENTRAL ALABAMA SUNDAY
AND MONDAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
WILL BE FORECASTED DURING THIS TIME FRAME. LOCALIZED VERY HEAVY
DOWNPOURS WILL BE POSSIBLE. THEREFORE...SOME MINOR FLOODING POTENTIAL
EXISTS. FURTHER REFINEMENTS WILL BE NECESSARY...SO STAY TUNED TO
FUTURE FORECAST FOR THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 2:38 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT TUE SEP 8 2009

ALZ014-082045-
WINSTON-
238 PM CDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 345 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF ASHRIDGE
TO INMANFIELD...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF
HALEYVILLE TO 14 MILES SOUTHWEST OF HARTSELLE...MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  UPSHAW.
  GRAYSON.
  SIPSEY RIVER REC AREA.
  MORELAND.
  ADDISON TOWN HALL.
  ASHRIDGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:25 PM CDTAreal Flood AdvisoryBMXWinston110 min
Sep 8, 4:29 PM CDTSevere Thunderstorm WarningBMXMarion, Winston42 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.